Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

A new proof of Frobenius theorem and applications


A proof of Frobenius theorem on local integrability of a given distribution on a finite or infinite dimensional manifold under weak differentiability conditions is given using holonomy methods and the curvature two form of the associated connection. The local curvature two form, which measures the non-integrability of a given distribution, is studied and a variety of applications are given. The Inverse Problem in the Calculus of Variations appears as a particular case.

This is a preview of subscription content, log in to check access.


  1. [1]

    Abraham, R., Marsden, J. and Ratiu, T.,Manifolds, Tensor Analysis and Applications. Addison-Wesley, New York 1983.

  2. [2]

    Anderson, I.,Variational principles for second order quasi-linear scalar equations. J. Diff. Eq.51, 1–47 (1984).

  3. [3]

    Arnold, V.,Mathematical Methods of Classical Mechanics. Springer, Berlin 1978.

  4. [4]

    Arnold, V.,Dynamical Systems III. Springer, Berlin 1985.

  5. [5]

    Cartan, H.,Cours de Calcul Differentiel. Hermann 1976.

  6. [6]

    Chern, SS. and Wolfson, J.,A Simple Proof of Frobenius Theorem Manifolds and Lie Groups. Notre Dame Ind. 1980.

  7. [7]

    de Leon, M. and Rodrigues, P.,Methods of Differential Geometry in Analytical Mechanics. Mathematics Studies 158, North-Holland, Amsterdam 1989.

  8. [8]

    Gabasov, R. and Kirillova, F.,High order necessary conditions for optimality. SIAM J. Control10, 127–168 (1972).

  9. [9]

    Hermann, R.,Differential Geometry and the Calculus of Variations. Acad. Press, New York 1968.

  10. [10]

    Hermann, R.,On the Accessibility Problem in Control Theory. Intern. Symp. Nonlinear Diff. Equations and Nonlinear Mech. Academic Press, New York 1963, pp. 325–332.

  11. [11]

    Kobayashi, Nomizu,Foundations of Differential Geometry. Interscience, New York 1963.

  12. [12]

    Lang, S.,Differential Manifolds. Addison-Wesley, New York 1972.

  13. 13]

    Penot, T.,Sur le theorème de Frobenius. Bull. Soc. Math. France98, 47–80 (1970).

  14. [14]

    Santilli, R.,Foundations of Theoretical Mechanics 1 and 11. Springer, Berlin 1978.

  15. [15]

    Sternberg, S.,Lectures on Differential Geometry. Prentice Hall, Englewood Cliffs 1964.

  16. [16]

    Vainberg, M.,Variational Methods for the Study of Nonlinear Operators. Holden Day, San Francisco 1964.

  17. [17]

    Vainberg, M.,Variational Method and Method of Monotone Operators. John Wiley, New York 1973.

  18. [18]

    Tulczyjew, W. M.,Sur la différentielle de Lagrange. C. R. Acad. Sc. Paris t. 280 (21 Mai 1975).

  19. [19]

    Sussmann, H. J.,Orbits of families of vector fields and integr-ability of distributions. Trans. AMS180, 171–188 (1973).

Download references

Author information

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Cendra, H., Lacomba, E.A. & Verdiell, A. A new proof of Frobenius theorem and applications. Z. angew. Math. Phys. 44, 266–281 (1993).

Download citation


  • Manifold
  • Inverse Problem
  • Mathematical Method
  • Dimensional Manifold
  • Local Curvature